Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 50, NWS Midland/Odessa, TX

May 29, 2006

NWS Midland/Odessa, TX issued this red flag warning at May 29, 2006, 5:34 AM CDT. It took effect at May 29, 2006, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 5:34 AM CDT (10:34 UTC)
In effect from
May 29, 2006, 10:00 AM CDT
Expired
May 29, 2006, 10:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 291034
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CDT MON MAY 29 2006

...A RED FLAG WARNING IS IN EFFECT MONDAY FOR THE GUADALUPE
MOUNTAINS AND LINCOLN NATIONAL FOREST FOR RELATIVE HUMIDITY VALUES
OF 5 TO 15 PERCENT...20 FOOT WIND SPEEDS OF 20 TO 25 MPH AND HIGH
FIRE DANGER...

.HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
THE MEMORIAL DAY WEEKEND. GUSTY 20 FOOT WINDS ARE EXPECTED AS AN
UPPER LEVEL STORM SYSTEM MOVES OVER THE ROCKIES. NIGHTTIME RH
RECOVERY WILL BE POOR IN THE GUADALUPE MOUNTAINS AS WELL. THESE
CONDITIONS ALONG WITH EXTREMELY DRY FUELS AND HIGH HAINES INDICES
WILL FAVOR INTENSE FIRE GROWTH AND SPREAD FOR THE REST OF THE HOLIDAY
WEEKEND.

NMZ114-TXZ258-292100-
/O.UPG.KMAF.FW.A.0042.060529T1800Z-060530T0000Z/
/O.NEW.KMAF.FW.W.0050.060529T1500Z-060530T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
434 AM MDT MON MAY 29 2006

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

20 FT WINDS WILL REMAIN AT OR ABOVE 20 MPH AND WITH RELATIVE
HUMIDITIES BELOW 15 PERCENT AND HIGH FIRE DANGER...CONDITIONS WILL
CONTINUE TO BE FAVORABLE FOR FIRE GROWTH AND SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KMAF 292010
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON MAY 29 2006

...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT FOR THE 
   GUADALUPE MOUNTAINS AND LINCOLN NATIONAL FOREST FOR RELATIVE
   HUMIDITY VALUES OF 5 TO 15 PERCENT...20 FOOT WIND SPEEDS OF 20
   TO 25 MPH AND HIGH FIRE DANGER...

.HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
THE MEMORIAL DAY WEEKEND. GUSTY 20 FOOT WINDS WILL PERSIST IN THE
GUADALUPE MOUNTAINS AS AN UPPER LEVEL STORM SYSTEM MOVES OVER THE
ROCKIES.  NIGHTTIME RH RECOVERY WILL BE POOR IN THE GUADALUPE
MOUNTAINS AGAIN TONIGHT.  THESE CONDITIONS ALONG WITH EXTREMELY
DRY FUELS AND HIGH HAINES INDICES WILL FAVOR INTENSE FIRE GROWTH
AND SPREAD INTO THIS EVENING.

NMZ114-TXZ258-300300-
/O.CON.KMAF.FW.W.0050.000000T0000Z-060530T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
210 PM MDT MON MAY 29 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

20 FT WINDS WILL REMAIN AT OR ABOVE 20 MPH AND WITH RELATIVE
HUMIDITIES BELOW 15 PERCENT AND HIGH FIRE DANGER...CONDITIONS
WILL CONTINUE TO BE FAVORABLE FOR FIRE GROWTH AND SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 29, 4:58 AM CDT, 36 minutes earlier.

Area forecast discussion, May 29, 4:58 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT MON MAY 29 2006

.SHORT TERM...
CURRENT WATER VAPOR IMAGERY SHOWS UPPER LEVEL LOW HAS MOVED TO
THE NORTHEAST AND IS NOW OVER SOUTHEASTERN ALBERTA. UPPER LEVEL
TROUGH TO THE WEST AND RIDGE TO THE EAST PUTS OUR AREA IN
SOUTHWESTERLY UPPER LEVEL FLOW AGAIN TODAY. LOWERED POPS TO 10 TO
20 PERCENT IN THE EASTERN PORTIONS OF THE CWA WITH LESS THAN 10
PERCENT OVER THE REST OF THE AREA. WHILE THERE ARE SEVERAL FACTORS
THAT LEAN TOWARD PRECIP FOR THE EASTERN PORTION OF THE AREA AT
LEAST...NONE OF THEM LINE UP IN ANY ONE LOCATION. WHERE THE BEST
LIFT IS...THERE/S LITTLE TO NO MOISTURE...ETC...ETC. FORECAST
SOUNDINGS SHOW A VERY THIN LAYER OF MOISTURE AROUND 500MB...THEN
DRY ADIABATIC LAPSE RATES TO THE SURFACE AND VERY LITTLE CAPE.
THUS...EXPECT ANY STORMS THAT DO DEVELOP TO BE VERY HIGH BASED AND
HAVE LITTLE RAINFALL WITH GUSTY WINDS AND AN ISOLATED DRY
LIGHTNING STRIKE BEING THE GREATEST THREAT. THE GREATEST CHANCE OF
STORMS LIES MAINLY EAST OF A GAIL TO BIG SPRING TO DRYDEN LINE.
ADJUSTED MAX T AND MIN T GRIDS A DEGREE OR TWO IN EITHER DIRECTION
IN MOST LOCATIONS. OTHERWISE...GRIDS LOOK TO BE IN GOOD SHAPE.

.LONG TERM...
ANOTHER DIFFICULT FORECAST TODAY...PRIMARILY BECAUSE OF THE
DIFFICULTY IN IDENTIFYING AREAS WHERE CONVECTION WILL INITIATE.

BOTH THE NAM AND GFS CONTINUE TO SHOW A MAJOR CHANGE IN THE UPPER
PATTERN...WITH THE WESTERN U.S. TROUGH TRANSITIONING RAPIDLY TO A
MORE ZONAL PATTERN BY WEDNESDAY AFTERNOON...BEFORE AN UPPER RIDGE
BUILDS OVER THE CWA AND AREAS WEST BY WEDNESDAY EVENING INTO
THURSDAY.

BOTH THE NAM AND THE GFS PROG A COLD FRONT TO MOVE INTO THE AREA ON
WEDNESDAY.  WHILE THE NAM HAS A SLIGHTLY FASTER PROGRESSION OF THE
SURFACE FRONT INTO THE AREA...BOTH MODELS SEEM TO STALL THE FRONTAL
BOUNDARY OVER THE CENTRAL PERMIAN BASIN BY WEDNESDAY EVENING.  NOT
ONLY WILL THIS RESULT IN EASTERLY SURFACE FLOW OVER THE FORECAST
AREA...BUT WITH THE EXPECTED POSITION OF THE UPPER RIDGE...A DEEP
EASTERLY FLOW WILL RESULT ACROSS THE AREA. THIS IN TURN WILL
ALLOW FOR MOISTURE TO MAKE ITS WAY BACK TO THE MOUNTAINS THURSDAY
AND FRIDAY.

BOTH THE GFS AND NAM PROG SHORTWAVE ENERGY TO MOVE ALONG THE
PERIPHERY OF THE UPPER RIDGE AND INTO OUR FORECAST AREA THURSDAY AND
FRIDAY. TIMING OF THESE SHORTWAVES WILL BE DIFFICULT.  HOWEVER...
WITH ABUNDANT MOISTURE IN PLACE...SLIGHT CHANCE POPS ARE
WARRANTED FOR A GOOD PORTION OF THE AREA BOTH THURSDAY AND FRIDAY.
THE MAIN CHALLENGE WILL BE IDENTIFYING THE AREAS OF BEST CHANCE.

&&

.FIRE WEATHER...
VERY LOW RELATIVE HUMIDITIES WILL CONTINUE TODAY IN THE GUADALUPE
MOUNTAINS.  WITH A SURFACE TROUGH SET UP OVER THE PANHANDLE AND
SOUTHWEST TEXAS...WINDS WILL REMAIN UP IN THE MOUNTAINS.  20 FOOT
WINDS WILL BE MARGINAL THROUGHOUT THE DAY BUT WITH SUCH DRY
CONDITIONS...A RED FLAG WARNING WILL BE POSTED FOR THE GUADALUPE
MOUNTAINS FOR THE MAJORITY OF MEMORIAL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              97  70  96  71 /  20  20  20  20
CARLSBAD NM                99  65  98  66 /   0   0  10  10
DRYDEN TX                  98  71  96  71 /  20  20  10  10
FORT STOCKTON TX           94  69  98  70 /  10  10  10  10
GUADALUPE PASS TX          91  65  91  65 /   0   0   0   0
HOBBS NM                   96  65  96  65 /   0   0  10  10
MARFA TX                   92  56  88  59 /  10  10  10  10
MIDLAND INTL AIRPORT TX    97  69  96  70 /  10  10  10  10
ODESSA TX                  98  69  97  73 /  10  10  10  10
WINK TX                   105  69 103  70 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM CDT MONDAY TO 10 PM CDT MONDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT MONDAY TO 10 PM CDT MONDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

74/03
Hazardous weather outlook, May 29, 5:09 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 AM CDT MON MAY 29 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
509 AM CDT MON MAY 29 2006 /409 AM MDT MON MAY 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...
GUSTY WINDS...AND HIGH FIRE DANGER WILL FAVOR INTENSE FIRE GROWTH
AND SPREAD ACROSS THE GUADALUPE MOUNTAINS.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA LATER THIS
AFTERNOON AND EVENING. WHILE MOST WILL REMAIN BELOW SEVERE
THRESHOLDS...A FEW COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan60 min

Nearby

Red Flag Warnings in Texas, 2006Red Flag Warnings in New Mexico, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.